Graph varieties in high dimension
Martin, Jeremy L.
MetadataShow full item record
CitationThomas Enkosky, Jeremy L. Martin. 2013. "Graph varieties in high dimension." Beiträge zur Algebra und Geometrie / Contributions to Algebra and Geometry, Volume 54, Issue 1, pp. 1 - 12.
We study the picture space d(G) of all embeddings of a finite graph G as point-and-line arrangements in an arbitrary-dimensional projective space, continuing previous work on the planar case. The picture space admits a natural decomposition into smooth quasiprojective subvarieties called cellules, indexed by partitions of the vertex set of G, and the irreducible components of d(G) correspond to cellules that are maximal with respect to a partial order on partitions that is in general weaker than refinement. We study both general properties of this partial order and its characterization for specific graphs. Our results include complete combinatorial descriptions of the irreducible components of the picture spaces of complete graphs and complete multipartite graphs, for any ambient dimension d. In addition, we give two graph-theoretic formulas for the minimum ambient dimension in which the directions of edges in an embedding of G are mutually constrained.